Graphs and Combinatorics

, Volume 23, Issue 3, pp 229–240 | Cite as

Families of Dot-Product Snarks on Orientable Surfaces of Low Genus

  • sarah-marie BelcastroEmail author
  • Jackie Kaminski


We introduce a generalized dot product and provide some embedding conditions under which the genus of a graph does not rise under a dot product with the Petersen graph. Using these conditions, we disprove a conjecture of Tinsley and Watkins on the genus of dot products of the Petersen graph and show that both Grünbaum’s Conjecture and the Berge-Fulkerson Conjecture hold for certain infinite families of snarks. Additionally, we determine the orientable genus of four known snarks and two known snark families, construct a new example of an infinite family of snarks on the torus, and construct ten new examples of infinite families of snarks on the 2-holed torus; these last constructions allow us to show that there are genus-2 snarks of every even order n ≥  18.


Graph genus Graph embedding Snarks Grünbaum’s Conjecture Berge-Fulkerson Conjecture Dot product 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Albertson, M.O., Stromquist, W.R.: Locally planar toroidal graphs are 5-colorable, Proc. Amer. Math. Soc. 84, 449–457 (1982)Google Scholar
  2. Archdeacon, D.: Problems in topological graph theory: Three-Edge-Coloring Orientable Triangulations, Scholar
  3. Chetwynd, A.G., Wilson, R.J.: Snarks and supersnarks, In: The Theory and Applications of Graphs (Kalamazoo, Mich., 1980), pp. 215–241, Wiley, New York, 1981Google Scholar
  4. Decker, R.: On the orientable genus of a graph, Ph.D. Thesis, Ohio State University, 1978Google Scholar
  5. Fisk, S., Mohar, B.: Coloring graphs without short nonbounding cycles, J. Combin. Theory Ser. B 60(2), 268–276 (1994)Google Scholar
  6. Fulkerson, D.R.: Blocking and anti-blocking pairs of polyhedra, Math. Program. 1, 168–194 (1971)Google Scholar
  7. Grünbaum, B.: Conjecture 6. In: Tutte, W.T. (ed.) Recent Progress in Combinatorics, p. 343. Academic Press, New York, 1969Google Scholar
  8. Hutchinson, J.P.: Three-coloring graphs embedded on surfaces with all faces even-sided, J. Combin. Theory Ser. B 65(1), 139–155 (1995)Google Scholar
  9. Isaacs, R.: Infinite families of nontrivial trivalent graphs which are not Tait colorable, Amer. Math. Monthly 82, 221–239 (1975)Google Scholar
  10. Kaminski, J.: Genus of each of the 22-vertex snarks, in preparationGoogle Scholar
  11. Mohar, B., Vodopivec, A.: On polyhedral embeddings of cubic graphs, preprint, Scholar
  12. Orbanić, A., Pisanski, T., Randić, B., Servatius, B.: Blanusa double, Math. Commun. 9, 91–103 (2004)Google Scholar
  13. Robertson, N., Seymour, P.D.: Generalizing Kuratowski’s theorem, Congr. Numer. 45, 129–138 (1984)Google Scholar
  14. Szekeres, G.: Non-colourable trivalent graphs, In Combinatorial mathematics, III (Proc. Third Australian Conf., Univ. Queensland, St. Lucia, 1974), pp. 227–233, Lecture Notes in Math., vol. 452, Springer, Berlin, 1975Google Scholar
  15. Thomassen, C.: Five-coloring maps on surfaces, J. Combin. Theory Ser. B 59(1), 89–105 (1993)Google Scholar
  16. Thomassen, C.: Five-coloring graphs on the torus, J. Combin. Theory Ser. B 62(1), 11–33 (1994)Google Scholar
  17. Tinsley, F.C., Watkins, J.J.: A study of snark embeddings, In: Graphs and Applications (Boulder, Colo., 1982), pp. 317–332, Wiley, New York, 1985Google Scholar
  18. Vodopivec, A.: On embeddings of snarks in the torus, preprint, ftp/pub/preprints/ps/2004/pp921.psGoogle Scholar
  19. Watkins, J.J., Tinsley, F.C., Richardson, D.M.: The non-orientable genus of the flower snarks. In Combinatorics, Graph Theory, and Algorithms, Vol. I, II (Kalamazoo, MI, 1996), pp. 711–721, New Issues Press, Kalamazoo, MI, 1999Google Scholar
  20. Watkins, J.J., Wilson, R.J.: A survey of snarks. In: Graph Theory, Combinatorics, and Applications. Vol. 2 (Kalamazoo, MI, 1988), pp. 1129–1144, Wiley, New York, 1991Google Scholar

Copyright information

© Springer-Verlag Tokyo 2007

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsSmith CollegeNorthamptonUSA
  2. 2.Department of Mathematical SciencesBinghamton UniversityBinghamtonUSA

Personalised recommendations